MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC PROWLER PLUS 20CM TIP, 150 CM; CATHETER, CONTINUOUS FLUSH

CODMAN AND SHURTLEFF, INC PROWLER PLUS 20CM TIP, 150 CM; CATHETER, CONTINUOUS FLUSH
Catalog Number 6062510
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Initial reporter: the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3011370111-2019-00160 and 3008264254-2019-00564.
 
Event or Problem Description
As reported by a healthcare professional, during a mechanical thrombectomy procedure, a 5x33 embotrap ii stent retriever (et007533, 19g123av) became ¿stuck¿ into the 021 prowler select microcatheter (6062510, 30187162).The device was not able to move within the microcatheter.Due to the resistance, the microcatheter was removed and there was loss of cerebral target position.The devices were flushed without difficulties before the procedure.There was no negative impact on the patient nor consequences for the patient.The procedure was completed by the physician using another set of devices.The embotrap nor the prowler select appeared damaged.The insertion tool was securely placed in the hub of the microcatheter prior to attempting to advance the embotrap.The technique used to hold the insertion tool in position during advancement of the device was correct.The device was able to advance through the hub.One pass had been attempted to retrieve the clot.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected data: the prowler select microcatheter was received on 04-nov-2019, together with the concomitant device, embotrap ii 5x33 revasc.Device at the neuravi analysis site versus the juarez analysis site.This receipt of the device was reported under section d of the supplemental medwatch report mwr-17102019-0000562279.Manufacturer report number 3011370111-2019-00160.Complaint conclusion: as reported by a healthcare professional, during a mechanical thrombectomy procedure, a 5x33 embotrap ii stent retriever (et007533, 19g123av) became ¿stuck¿ into the 021 prowler select microcatheter (6062510, 30187162).The device was not able to move within the microcatheter.Due to the resistance, the microcatheter was removed and there was loss of cerebral target position.The devices were flushed without difficulties before the procedure.There was no negative impact on the patient nor consequences for the patient.The procedure was completed by the physician using another set of devices.The embotrap nor the prowler select appeared damaged.The insertion tool was securely placed in the hub of the microcatheter prior to attempting to advance the embotrap.The technique used to hold the insertion tool in position during advancement of the device was correct.The device was able to advance through the hub.One pass had been attempted to retrieve the clot.The prowler plus 20cm tip, 150 cm was returned together with the embotrap ii 5x33 revasc.Device to the neuravi analysis site versus the juarez analysis site.During the analysis of the embotrap ii, the prowler plus was severely damaged, therefore, it was not returned to juarez for analysis.A visual examination of the microcatheter used during this complaint was possible as the microcatheter was returned for investigation identified flat spots at the distal end of the microcatheter causing a restricted lumen, which would stop the continuous flush when the shaft of the device is present.This damage could have been on the catheter prior to use and this constriction would have stopped the continuous flush allowing blood to clot at the distal end and restricting the removal of the device.Unfortunately, the microcatheter was excessively damaged during removal of the device that no further investigation could be completed into the microcatheter.The successful delivery/ deployment of the device through a previously unused prowler select plus microcatheter during evaluation of the returned embotrap product indicates that the most probable root cause(s) would be that the microcatheter was damaged prior to use and this constriction prevented catheter irrigation leading to blood clotting at the distal end making it very difficult to remove the device.A manufacturing record evaluation was performed for the finished device 30187162 number, and no non-conformances related to the reported complaint condition were identified.The reported customer complaint of ¿catheter (body/shaft) - obstructed-in patient with loss of mc cerebral target position¿ could not be confirmed due to the condition in which the prowler select microcatheter was received (stuck with the embotrap) and being excessively damaged during removal in which no further investigation could be completed.The successful delivery/ deployment of the device through a previously unused prowler select plus microcatheter during evaluation of the returned embotrap product indicates that the most probable root cause(s) would be that the microcatheter was damaged prior to use and this constriction prevented catheter irrigation leading to blood clotting at the distal end making it very difficult to remove the device.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The instructions for use (ifu) states that continuous infusion of an appropriate flush solution is required for optimal performance and indicates that the flush should be verified in the event of resistance/friction during device advancement.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance/friction.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided.However, it is possible that clinical and procedural factors, including device manipulation / interaction, vessel characteristics and device selection may have contributed to the reported issue.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008264254-2019-00564 and 3011370111-2019-00160.

Brand Name
PROWLER PLUS 20CM TIP, 150 CM
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key9249831
Report Number3008264254-2019-00564
Device Sequence Number1864935
Product Code KRA
UDI-Device Identifier10886704028680
UDI-Public10886704028680
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K993266
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Catalogue Number6062510
Device Lot Number30187162
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer12/09/2019
Initial Report FDA Received Date10/29/2019
Supplement Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EMBOTRAP II 5X33 REVASC. DEV.